Vol. 69, No. 1, 1977

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Symmetries for sums of the Legendre symbol

Wells Johnson and Kevin J. Mitchell

Vol. 69 (1977), No. 1, 117–124
Abstract

Symmetries are presented for sums of the Legendre symbol (a∕p) over certain subintervals of (0,p). The results follow from an elementary theorem which establishes linear relations among these sums. The list of subintervals of (0,p) for which the number of quadratic residues equals the number of non-residues is extended. Some simple applications to the determination of the class number of the imaginary. quadratic fields Q(√ −-p) are also given.

Mathematical Subject Classification
Primary: 10A20, 10A20
Milestones
Received: 5 August 1976
Published: 1 March 1977
Authors
Wells Johnson
Kevin J. Mitchell